Click here to submit your rheumatology question.
filter by tag
Answers tagged ankylosing spondylitis: Page 1 of 1
Michael from St. Albert asks: I am having terrible stomach and gut issues with the initial medication I started from AS. Do I have to continue as I’d rather suffer with AS.
The simple answer is you should not continue a medication if it’s giving you side effects that are not acceptable to you. You should discuss your concerns with your rheumatologist who may have ways to settle the problem, or may suggest another medication instead. If you cannot get hold of your rheumatologist’s office and you are suffering, in many cases it is ok to stop your medication while you are waiting for advice from your rheumatologist. We have information on most medications on our website which can help you to make sure it is safe to just stop.
Lisa from St. Albert asks: My doctor thinks I might have ankylosing spondylitis. Although I can control the pain most of the time with exercise and mild anti-inflammatories, is there any additional benefit in getting a definitive diagnosis and in seeing a rheumatologist?
For both mechanical and inflammatory back pain, exercise and anti-inflammatories remain first line options for treatment. A definitive diagnosis of ankylosing spondylitis may be helpful for individuals to have access to other treatment options if first line management is not effective. A rheumatologist may also be able to better monitor you and suggest treatment for other manifestations of ankylosing spondylitis, such bowel, eye, skin involvement.
Julie from Calgary asks: Does a negative test rule out ankylosing spondylitis?
As of 2017, there are no definitive blood tests which can diagnose or rule out ankylosing spondylitis. HLA B27 is a genetic marker which is often found in patients with AS, but it is not required to make a diagnosis. Similarly, inflammatory markers in the blood may be elevated in AS, but may also be normal. To make a diagnosis of ankylosing spondylitis, or to rule it out, a patient should review their story with their physician or rheumatologist. The rheumatologist often will obtain further imaging, including x-rays or an MRI of the lower spine, to help ascertain a diagnosis.
Caroline from Scotland asks: Does Ankylosing Spondylitis affect joints besides the back?
While Ankylosing Spondylitis usually affects the back, it can affect other joints as well. Larger joint involvement is more common than smaller joints such as the hands or feet. Tendon involvement, particularly where the tendon attaches to the bone, can be seen.
Carolina from Calgary asks: My husband has AS and may be starting a TNF blocker. We were told once he starts it, he will be on it for life, even if he goes into complete remission because the worst thing to do with biologics is to start and stop them since it may increase immunity to it. So, if after a while he is free of symptoms, can he to try to wean off the med or does he have to take it for the rest of his life?
Assuming a good response to a biologic for ankylosing spondylitis or rheumatoid arthritis, one can always try to see if the disease will remain under control off medication, be it a biologic or traditional DMARD. There is a risk of the disease flaring of course, and there is a risk of not having as a good a response to the same medications a second time. However, many patients do this and most do not have problems restarting their medications again.
Joanne from Edmonton asks: I have had 6 episodes of iritis in the last 3 years. Based on the fact that I have had iritis my doctor has done blood work and said one level is slightly elevated. I am wondering if I should be referred to a rheumatologist for further investigation.
Iritis is an inflammatory disease of the iris, the coloured ring around your pupil. Iritis can occur for many different reasons, but can be associated with some rheumatic diseases, most commonly ankylosing spondylitis. It is not uncommon for an eye specialist to refer a patient with uveitis to a rheumatologist for further investigation when another underlying cause for iritis (also known as uveitis) cannot be found.